Aa
A
A
A
Close
Heart Disease Community
20.1k Members
5617263 tn?1374505066

atrial fib

I've had 3 bouts of atrial fib since 2009. I was put on 12.5 mg. metaprolol. After awhile I was asked to wear a monitor and they up'ed my dosage to 25 mg., then to 50 mg.
My second atrial fib was after leg surgery and the nurses misread my dosage and were giving me 25 mg. instead of 50. I developed clots in my legs from that surgery and had to go back to have them dissolved through a catheter inserted through the groin and down my leg. I was then put on Warfarin.
The third atrial fib was last Friday night. The doctor in the ER put me on Cardizem (diltiazem) and changed my simvastatin to Lipitor.  They instructed me to cut back on the metropolol to 25 mg. twice daily and to quit taking it if my blood pressure dipped below systolic fell below 100 or my diastolic below 60.
My question is how to I gradually stop the metaprolol? I read that I should wean myself off of it in a week or two but no one seems to know how to go about it. I get dizzy after taking the metaprolol at night and my blood pressure falls but not to a dangerous level. I could use some advice.


4 Responses
Avatar universal
MEDICAL PROFESSIONAL
Hello and hope you are doing well.

Did your doctors advise you to stop a single dose if blood pressures dip or did they ask to wean yourself of the medication? Metoprolol is beta blocker, this drug blocks the B1 receptors in heart so if abrupt withdrawal occurs then it can result in to arrhythmia, so ideally it should be withdrawn slowly. These medications should not be stopped abruptly. You can slowly start taking 25mgs once daily instead of twice for about a week, then progress to 25 mgs on alternate days for a week and then gradually stop the medication. All this should be done while monitoring your blood pressure regularly and this is best done under the guidance of a doctor. So, please discuss with him.

Hope this helped and do keep us posted.
5617263 tn?1374505066
I had another bout of A-fib yesterday and went to the VA hospital ER. The doctor there did not understand why they changed my meds to diltiazem instead of upping the dose of metaprolol. He put me back on metaprolol (200 extended release pill), told me to stop the diltiazem. My blood pressure this morning was 121/74, heartbeat 71. I'm a bit dizzy at times but overall feel alright. I also have skipped beats according to my blood pressure machine and was told this is quite common with A-fib patients. Thank you for your prompt answer. I'm a 63 year old male with peripheral artery disease. I'm also on warfarin and my INR is 2.2. I'm mostly worried about clots in my legs or a stroke.
Avatar universal
MEDICAL PROFESSIONAL
Hello and hope you are doing well.

The dizziness could be due to the drop in pressures, when you get this sensation try to lie down. This will improve the blood circulation to the brain. If this keeps persisting consult your doctor for metoprolol dosage adjustment. It is usually recommended to have an INR of 2.0 to 3.0 for basic "blood-thinning" needs. If the INR is higher - about 2.5 to 3.5, it means it is more thinner to prevent clotting. So, keep monitoring your INR values and keep yourself mobile to prevent blood clot formation in the legs. Take Care.

Hope this helped and do keep us posted.
5617263 tn?1374505066
I have been reading about an enzyme called Serrapeptase and another Nattokinase. When used together these two enzymes are said to dissolve blood clots and aterial plaque, bringing down blood pressure, etc. I've also read that by rubbing Magnesium oil onto one's chest may help quite atrial fibrilation. Are you familiar with these types of alternative treatments for vascular diseases. This type of therapy is used a lot in Europe and Asia according to several websites which promote these enzymes. Would you please comment as I would like to get off the coumadin.
Have an Answer?
Top Heart Disease Answerers
159619 tn?1538184537
Salt Lake City, UT
11548417 tn?1506084164
Netherlands
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.